Rip Current, Orange
- When
- July 4, 7:00 AM PST to July 5, 5:00 PM PST
- Where
- Orange County, Seal Beach
- Reported by
- NEWSPAPER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
A 16 year old boy slipped off his body-board and drowned in a rip current off La Jolla Shores. Rescue operations were made difficult by the large crowds at the beach.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A 16 year old boy slipped off his body-board and drowned in a rip current off La Jolla Shores. Rescue operations were made difficult by the large crowds at the beach. In San Diego County, an estimated 490,000 people went to the beaches to celebrate the Fourth of July. Of these, lifeguards rescued 700 caught in rip currents. In Orange County, lifeguards rescued 166 swimmers from rip currents on July 4. On Saturday, July 5, an estimated 275,000 people were at San Diego County beaches, with lifeguards rescuing 175 from rip currents, In Orange County on July 5, the number of people at the beaches was estimated at 160,000 with lifeguards rescuing 70 from rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM PST, 5 hours earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 300 AM PDT FRI JUL 4 2003 .SYNOPSIS...HIGH PRESSURE WILL KEEP SOUTHWEST CALIFORNIA FAIR AND DRY FOR THE NEXT SEVERAL DAYS WITH HOT INLAND TEMPERATURES EACH AFTERNOON. A SHALLOW MARINE LAYER AND WEAK ONSHORE FLOW WILL BRING PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG..MAINLY NEAR THE BEACHES. LOW CLOUDS WILL GRAUDALLY INCREASE IN COVERAGE AND SPREAD A LITTLE FARTHER INLAND THROUGH MONDAY. TEMPERATURES SHOULD PEAK TODAY...THEN COOL A LITTLE EACH DAY THROUGH MONDAY. .DISCUSSION...HIGH PRESSURE ALOFT WILL BE THE DOMINANT FEATURE FOR THE NEXT SEVERAL DAYS...THOUGH PERHAPS WEAKENING A LITTLE BY THE END OF NEXT WEEK. HEIGHTS ALOFT SHOULD PEAK TODAY WITH ONSHORE FLOW WEAKEST TODAY AS WELL. TEMPERATURES SHOULD REACH LEVELS A FEW DEGREES HIGHER THAN THURSDAY FOR MANY LOCATIONS...BUT REMAIN BLO RECORD LVLS FOR MOST LOCATIONS AS RECORD HIGHS FOR TODAY ARE QUITE HIGH. AS HIGH PRESSURE ALOFT WEAKENS A LTL SAT INTO EARLY NEXT WEEK AND WK ONSHORE FLOW RETURNS...MOST AREAS WILL SEE SLOW COOLING FOR SATURDAY THROUGH MONDAY WITH GREATEST COOLING FROM THE COAST INLAND TO THE LWR CSTL VLYS. THE MARINE LYR WL DEEPEN A LTL WITH STRATUS POSSIBLY RETURNING TO THE LWR CSTL VLYS BY MON. CSTL LOW CLOUDS SHOULD GRADUALLY INCR IN COVERAGE EACH NIGHT AS WELL. WITH THE RELATIVELY LOW INVERSION HEIGHT AND INCRG STRATUS COVERAGE...THERE IS SOME POTENTIAL FOR FLIGHT DISRUPTIONS AT LINDBERGH FIELD SUNDAY AND MONDAY...MAINLY DURG THE LATE EVENING AND EARLY MORNING HOURS. .SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. MARTIN
CAZ042-043-048-050-055>058-060>062-051300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT HOT AFTERNOON TEMPERATURES INLAND...BUT LOW HUMIDITES WILL KEEP HEAT INDICES BELOW WARNING LEVELS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY SLOW COOLING...BUT CONTINUED HOT INLAND EACH AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
CAZ042-043-048-050-055>058-060>062-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT FRI JUL 4 2003 ...HOT DAYS FOR INLAND AREAS OF EXTREME SOUTHWESTERN CALIFORNIA THROUGH THE INDEPENDENCE DAY WEEKEND... HIGH PRESSURE WILL BRING HOT AFTERNOON TEMPERATURES TO INLAND AREAS THROUGH THE INDEPENDENCE DAY WEEKEND. FOR TODAY...THE WARMER INLAND VALLEYS WILL HAVE HIGH TEMPERATURES IN THE UPPER 90S TO NEAR 105... THE UPPER DESERTS 100 TO 105...AND THE LOWER DESERTS 108 TO 116. IN THE MOUNTAINS...HIGHS WILL BE MOSTLY IN THE 80S. ALONG THE COAST...HIGHS WILL RANGE FROM AROUND 80 AT THE BEACHES TO 90 TO 95 FARTHER INLAND. TEMPERATURES WILL SLOWLY COOL FOR INLAND AREAS SATURDAY AND SUNDAY WITH GREATER COOLING CLOSER TO THE COAST. HUMIDITIES WILL REMAIN RELATIVELY LOW SO THE HEAT INDEX IS EXPECTED TO REMAIN BELOW HEAT WARNING LEVELS. HOWEVER...PEOPLE SHOULD LIMIT OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY...DRINK PLENTY OF NON ALCOHOLIC BEVERAGES...AND WEAR LOOSE FITTING...LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED AUTOMOBILES. THE WEATHER WILL BE SLIGHTLY COOLER EARLY NEXT WEEK AS THE HIGH WEAKENS. MARTIN
The national radar mosaic for the moment the first event began.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, San Diego | 2003-07-04 | 16 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365761, 5365760.